Tardive dyskinesia exacerbated after ingestion of phenylalanine by schizophrenic patients

Neuropsychopharmacology. 1997 Feb;16(2):136-46. doi: 10.1016/S0893-133X(96)00054-1.

Abstract

Despite continued research, the influences that promote or exacerbate tardive dyskinesia (TD) symptoms remain incompletely understood. Recent findings (Gardos et al. 1992; Richardson et al. 1989) suggest that ingestion of the dietary constituent, phenylalanine, might exacerbate TD symptoms, but a double-blind, placebo-controlled challenge had not previously been conducted in schizophrenic patients. On two different mornings, in counterbalanced order, 18 male schizophrenic patients with TD were challenged with either 100 mg/kg phenylalanine or placebo. Effects on abnormal involuntary movements, recall memory, and plasma phenylalanine were measured 90 minutes post-challenge. The results supported the hypothesis in that involuntary movements increased to a statistically and clinically meaningful degree after the phenylalanine challenge, but not after placebo. No effects on memory were detected. Significant order effects characterized the plasma findings but not the behavioral data. Results indicate that a dietary constituent, the amino acid phenylalanine, can potentially exacerbate tardive dyskinesia symptoms in schizophrenic patients. The influence of phenylalanine and other ingested substances on clinical symptomatology warrants further investigation.

Publication types

  • Clinical Trial
  • Controlled Clinical Trial
  • Research Support, U.S. Gov't, Non-P.H.S.
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Aged
  • Amino Acids / metabolism
  • Dyskinesia, Drug-Induced / physiopathology*
  • Female
  • Humans
  • Male
  • Middle Aged
  • Phenylalanine / adverse effects*
  • Phenylalanine / therapeutic use
  • Schizophrenia / drug therapy*

Substances

  • Amino Acids
  • Phenylalanine